Connecticut was the latest state hit with a surge of drug overdoses this week after 76 people were hospitalized from taking synthetic marijuana.
None of the victims have died but two are in critical condition, The Associated Press reported. All cases occurred Wednesday in or near New Haven Green, a park near Yale University.
Gov. Dan Malloy announced that the state’s Department of Public Health had to deliver 50 doses of naxolone to the city to replenish supplies. The medicine rapidly works to reverse an opioid overdose.
.@CTDPH has delivered 50 doses of naloxone to the City of New Haven to replenish the supply that had been expended by first responders during the last 24 hours. DPH officials also helped the city locate and secure high dosage naloxone.— Governor Dan Malloy (@GovMalloyOffice) August 16, 2018
The city confirmed police arrested a man they believe is connected to at least a portion of the overdoses. He is currently being treated as a person of interest and was found in possession of drugs.
“The identity of the man arrested WILL NOT BE RELEASED until such time he’s been positively identified by any probable victim so as not to taint the investigation,” the city said in a statement.
Known as “K2,” synthetic marijuana is plant material coated with man-made chemicals designed to copy the high of the real drug.
This isn’t the first outbreak of K2 overdoses. The Centers for Disease Control and Prevention released a warning about the drug, noting that they received multiple reports of negative and dangerous reactions in Illinois and other states. Symptoms can include breathing problems, profuse bleeding, and seizures.
“The health effects from using synthetic cannabinoids can be unpredictable and harmful — even life-threatening,” the CDC said. “Synthetic cannabinoid products can be toxic. As a result, people who smoke these products can react with rapid heart rate, vomiting, agitation, confusion and hallucinations.”
Copyright © 2020 The Washington Times, LLC.